Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS Nashville, TN

April 30, 2017Jackson County, Overton County, Putnam County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 2017, 4:57 PM CDT for Jackson County, Overton County, Putnam County, Tennessee. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 4:57 PM CDT (21:57 UTC)
Expired
Apr 30, 2017, 5:30 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 99 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:23 PM CDTTSTM WND DMG1 Wnw Livingston, TNTREE DOWN AT 610 CROSS AVENUE IN LIVINGSTON
Apr 30, 5:25 PM CDTTSTM WND DMG1 Ne Livingston, TNTREE DOWN AT 315 AIRPORT ROAD
Apr 30, 5:25 PM CDTTSTM WND DMGLivingston, TNTREE DOWN AT 637 WEST 4TH STREET AND POWER LINE DOWN AT 164 GOOSE CREEK LANE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:36 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS54 KOHX 302157
SVROHX
TNC087-133-141-302230-
/O.NEW.KOHX.SV.W.0125.170430T2157Z-170430T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
457 PM CDT SUN APR 30 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  West central Overton County in Middle Tennessee...
  Southeastern Jackson County in Middle Tennessee...
  Northwestern Putnam County in Middle Tennessee...

* Until 530 PM CDT

* At 457 PM CDT, a severe thunderstorm was located near Cookeville,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cookeville, Livingston, Algood and Standing Stone State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3636 8523 3614 8557 3620 8567 3644 8553
      3641 8550 3641 8549 3646 8548 3648 8546
TIME...MOT...LOC 2157Z 215DEG 41KT 3621 8557 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
472 
WWUS54 KOHX 302212
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
512 PM CDT SUN APR 30 2017

TNC141-302222-
/O.CAN.KOHX.SV.W.0125.000000T0000Z-170430T2230Z/
Putnam TN-
512 PM CDT SUN APR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUTNAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3636 8523 3627 8541 3628 8543 3628 8547
      3629 8546 3630 8547 3630 8550 3628 8550
      3629 8558 3644 8553 3641 8550 3641 8549
      3646 8548 3648 8546
TIME...MOT...LOC 2212Z 211DEG 39KT 3635 8547 

$$

TNC087-133-302230-
/O.CON.KOHX.SV.W.0125.000000T0000Z-170430T2230Z/
Overton TN-Jackson TN-
512 PM CDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL OVERTON AND EAST CENTRAL JACKSON COUNTIES...

At 512 PM CDT, a severe thunderstorm was located 8 miles west of
Livingston, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Livingston and Standing Stone State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3636 8523 3627 8541 3628 8543 3628 8547
      3629 8546 3630 8547 3630 8550 3628 8550
      3629 8558 3644 8553 3641 8550 3641 8549
      3646 8548 3648 8546
TIME...MOT...LOC 2212Z 211DEG 39KT 3635 8547 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:52 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 2:52 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
252 PM CDT Sun Apr 30 2017

.DISCUSSION...

Focus for this forecast will be today as a tornado watch is in
effect until 7 pm for most of the mid state. A few of the short
term models such as the HRRR have indicated 2 waves of precip; one
being this initial line currently approaching the I-65 corridor
and the second band of precip closer to the cold front that will
pass through the area this evening and early overnight. The
initial band will be the best shot at any severe thunderstorms as
instability falls off rapidly after sunset, even with the help of
fropa later on. With the initial band, 0-1km shear is quite high,
along with decent helicity, so isolated tornadoes will be a
possibility. Overall, any strong to severe thunderstorm will have
the potential to produce damaging winds with the strong low to mid
level flow along with decent instability. Model consensus is to
drop instability quickly after 00Z as mentioned earlier, but
thunderstorms will remain possible with the next band of precip
moving through this evening and overnight.

Monday morning will have showers mainly confined to the Plateau
before skies clear out a bit from west to east. NVA isnt too
strong behind the front, so clouds may stick around a bit longer
as the upper low spins northward towards the Great Lakes. Winds
will also be strong similar to today, with wind advisory criteria
probably being met across most of the area, so may need to issue
another wind advisory for Monday mid morning through the
afternoon. As the upper low continues to migrate northward then
eastward by Wednesday, the mid state looks to stay dry Monday and
Tuesday. By Wednesday, another upper trough develops in the
Plains, and some shortwave disturbances out ahead of the trough
will provide enough lift for another round of showers and
thunderstorms Wednesday into Thursday. The ECMWF is just a bit
faster with precip along the warm front Wednesday morning, but
generally agrees with the GFS by Thursday morning. Therefore have
likely pops Wednesday night into Thursday afternoon for the mid
state.

The GFS and ECMWF differ on the upper low for the end of the work
week, as the GFS has it spinning overhead bringing continued
chances for showers, while the ECMWF has the low spin off to the
northeast. Kept in mention of showers for now on Friday and early
Saturday to lean more towards consensus. The remainder of Saturday
and Sunday are back to looking drier as upper ridging tries to
move in by the end of the weekend. The upper low may trigger a few
showers in the northeast as it travels towards New England, but
for now kept the mid state dry for Saturday afternoon through
Monday morning.

&&

.AVIATION...
18Z TAF DISCUSSION.

Strong winds will continue across the region into this evening
thanks to strong gradient and mixing, but will decrease some later
this evening. Expect band of showers and storms to sweep across
Middle TN...with arrival 19-20Z CKV, 20Z BNA and after 00Z CSV.
Expect additional areas of showers and isolated storms after the
main band passes...and continuing until about 06Z CKV/BNA...but
lingering until after 12Z at CSV. Becoming VFR Monday
morning...though expect gusty winds again most of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      56  70  51  77  54 /  90  10   0   0  20
Clarksville    53  65  49  75  52 /  90  10  10  10  20
Crossville     59  67  47  70  50 / 100  40   0  10  10
Columbia       55  69  50  77  54 /  90  10   0  10  20
Lawrenceburg   55  70  49  77  54 /  90  10   0  10  10
Waverly        53  66  50  76  54 /  70   0   0  10  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........49
Hazardous weather outlook, Apr 30, 5:03 AM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Sun Apr 30 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-011015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight
Widespread thunderstorms are expected to move across middle
Tennessee this afternoon and evening. Some storms may be strong to
severe...with damaging winds...hail...and a possible tornado...especially
west of interstate 65. Storms could also contain heavy
rainfall...especially across southern middle Tennessee with the
additional threat of isolated flash flooding.

In addition to thunderstorms, the front will bring strong gusty
winds. A wind advisory is valid for locations outside of the
plateau from 10 am until 10 pm. Winds gusts to 40 mph will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Special weather statement, Apr 30, 3:56 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Nashville TN
356 PM CDT SUN APR 30 2017

TNZ028-030-062>064-077>079-302145-
Cannon TN-Rutherford TN-Coffee TN-Wilson TN-Grundy TN-De Kalb TN-
Warren TN-Smith TN-
356 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...DE KALB...
NORTHEASTERN RUTHERFORD...COFFEE...WESTERN WARREN...SOUTHERN
WILSON...WESTERN GRUNDY AND CANNON COUNTIES UNTIL 445 PM CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smyrna to near Woodbury to Manchester.
Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, McMinnville, Manchester, Smithville, Woodbury, Smyrna,
La Vergne, Tracy City, Watertown, Gordonsville, Monteagle,
Walterhill, Hickman, Altamont, Alexandria, Coalmont, Morrison,
Dowelltown, Liberty and Auburntown.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3522 8578 3524 8582 3524 8584 3522 8587
      3529 8591 3530 8594 3531 8594 3531 8600
      3534 8603 3535 8609 3570 8617 3602 8657
      3619 8620 3618 8583 3529 8569 3529 8571
      3524 8569 3522 8574
TIME...MOT...LOC 2055Z 210DEG 42KT 3603 8646 3577 8613 3538 8606

Shamburger
Special weather statement, Apr 30, 4:28 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
428 PM CDT SUN APR 30 2017

TNZ032-064-065-078-080-302230-
Putnam TN-Van Buren TN-De Kalb TN-Warren TN-White TN-
428 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...VAN BUREN...WARREN...
WHITE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 530 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithville to McMinnville. Movement was
northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cookeville, McMinnville, Sparta, Smithville, Spencer, Doyle, Hamptons
Crossroads, Bakers Crossroads, Virgin Falls State Natural Area,
Burgess Falls State Park, Rock Island State Park, Edgar Evans State
Park and Fall Creek Falls State Park.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3557 8542 3556 8545 3555 8546 3553 8561
      3553 8575 3551 8582 3552 8583 3552 8585
      3584 8588 3584 8589 3608 8592 3618 8531
      3572 8527
TIME...MOT...LOC 2128Z 219DEG 37KT 3606 8587 3551 8579

Shamburger
Local storm report, Apr 30, 4:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     2 E OAK HILL            36.07N  86.75W
04/30/2017                   DAVIDSON           TN   BROADCAST MEDIA

            TREE DOWN ACROSS FIELDCREST DRIVE AT MONTCLAIR DRIVE

0401 PM     TSTM WND DMG     1 WSW FRANKLIN          35.92N  86.86W
04/30/2017                   WILLIAMSON         TN   TWITTER

            TSPOTTER PHOTO SHOWED A LARGE TREE UPROOTED IN
            PINKERTON PARK

&&

EVENT NUMBER OHX1700507
EVENT NUMBER OHX1700508

SHAMBURGER
Local storm report, Apr 30, 4:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     1 WSW FRANKLIN          35.92N  86.86W
04/30/2017                   WILLIAMSON         TN   TWITTER

            TSPOTTER PHOTO SHOWED A LARGE TREE UPROOTED IN
            PINKERTON PARK

&&

CORRECTED EVENT TIME

EVENT NUMBER OHX1700508

SHAMBURGER
Special weather statement, Apr 30, 4:46 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
446 PM CDT SUN APR 30 2017

TNZ010-031>033-302215-
Putnam TN-Overton TN-Clay TN-Jackson TN-
446 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OVERTON...JACKSON...
SOUTH CENTRAL CLAY AND WESTERN PUTNAM COUNTIES UNTIL 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baxter, or 11 miles west of Cookeville, moving northeast at 50 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Cookeville, Livingston, Gainesboro, Baxter and Whitleyville.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3635 8531 3604 8567 3607 8569 3608 8571
      3617 8579 3618 8579 3617 8580 3620 8580
      3621 8581 3621 8579 3622 8578 3625 8579
      3653 8566
TIME...MOT...LOC 2146Z 214DEG 43KT 3617 8571

Whitehead
Special weather statement, Apr 30, 4:50 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
450 PM CDT SUN APR 30 2017

TNZ010-030-031-302230-
Clay TN-Jackson TN-Smith TN-
450 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...NORTHERN
JACKSON AND SOUTHWESTERN CLAY COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gainesboro, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gainesboro and Whitleyville.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3644 8552 3627 8582 3636 8591 3642 8587
      3641 8583 3650 8581 3659 8575
TIME...MOT...LOC 2150Z 237DEG 30KT 3636 8581

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:26 PM CDTSpecial Weather StatementOHXPutnam, White34 min
Apr 29, 7:35 PM CDTSpecial Weather StatementOHXDeKalb25 min
Apr 29, 7:52 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton38 min
Apr 29, 7:56 PM CDTSpecial Weather StatementOHXDeKalb, Jackson, Smith49 min
Apr 29, 8:08 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton21 min
Apr 30, 2:12 AM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Davidson and 23 more19 hr
Apr 30, 1:29 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne31 min
Apr 30, 2:13 PM CDTSevere Thunderstorm WarningOHXMaury32 min
Apr 30, 2:18 PM CDTSpecial Weather StatementOHXWilliamson27 min
Apr 30, 2:28 PM CDTSpecial Weather StatementOHXGiles, Marshall47 min
Apr 30, 2:28 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson32 min
Apr 30, 2:39 PM CDTSpecial Weather StatementOHXDavidson51 min
Apr 30, 2:42 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury20 min
Apr 30, 2:48 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson27 min
Apr 30, 3:01 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall29 min
Apr 30, 3:04 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson26 min
Apr 30, 3:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson31 min
Apr 30, 3:26 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford34 min
Apr 30, 3:29 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale31 min
Apr 30, 3:43 PM CDTSpecial Weather StatementOHXWilson32 min
Apr 30, 3:56 PM CDTSpecial Weather StatementOHXCannon, Coffee, DeKalb, Grundy, Warren49 min
Apr 30, 4:11 PM CDTSevere Thunderstorm WarningOHXGrundy49 min
Apr 30, 4:28 PM CDTSpecial Weather StatementOHXDeKalb, Putnam, Van Buren, Warren, White62 min
Apr 30, 4:46 PM CDTSpecial Weather StatementOHXJackson29 min
Apr 30, 4:50 PM CDTSpecial Weather StatementOHXJackson40 min
Apr 30, 5:07 PM CDTSevere Thunderstorm WarningOHXClay23 min
Apr 30, 5:26 PM CDTSpecial Weather StatementOHXOverton, Pickett49 min
Apr 30, 5:28 PM CDTSpecial Weather StatementOHXCumberland, Fentress62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.